At times, we may have vomited blood after drinking excessive alcohol and in legal, medical terms this is called hematemesis. Sometimes you may find that even though you didn’t consume that much alcohol, you may find blood in your vomit. This because alcohol is a weak acid that heightens other medical disorders and cause bleeding.
Whatever the cause may be, it is always harmful to throw up blood after drinking. At times this can also be life threatening and thus need to be treated as soon as possible.
Symptoms Associated With Throwing Up Blood In Your Vomit
There are many symptoms associated with throwing blood in your vomit after consuming alcohol, which depend on the cause and degree of the bleeding. If you have a burning sensation in your stomach as well as in your chest and throat and are also feeling nauseous, this could be due to the bleeding.
You may also face severe stomach pain, weakness, chest pain, abdominal cramps, dizziness, fainting, circulatory shock as well as the presence of large amounts of blood in your vomit. The latter symptoms are more severe and mean that you need to get a medical checkup done immediately.
When to get a medical checkup
It is absolutely necessary to get a medical checkup done if you continuously vomit blood every time you drink. Also, if you find blood in your stool and experience severe pain in your chest, abdomen and back, you need to go the doctor.
Other serious symptoms that require a diagnosis are dizziness, weakness, losing consciousness, fever and massive bleeding. If you are taking any blood thinners like Plavix, Pradaxa and Coumadin, you should also get a checkup done.
Causes and treatments
There may be many cause of blood in your vomit and they include the following:
Erosion of the gastrointestinal tract
When you consume too much alcohol at once or drink regularly, it may end up affecting your digestive system. Since alcohol is a weak acid, it destroys the inner linings of the blood vessels in your mouth, esophagus, stomach and small intestine. This can also cause ulcers in your gastrointestinal tract in the long run. Get a medical checkup done as soon as possible and try to limit or give up your drinking habits altogether
When ulcers develop along the gastrointestinal tract, it can cause bleeding not just in your vomit but in your stools as well. If the ulcer continues to grow, it can destroy the inner layering of the stomach and small intestine and lead to excessive blood when you vomit. It can also rupture a blood vessel and this causes severe internal bleeding.
When you feel a severe pain in your mid-abdomen or lower chest, it could be an ulcer. Your stool will also be dark or black and if it is maroon in color it means there is severe bleeding and thus you must go to the doctor immediately.
To treat ulcers, firstly stop drinking altogether and take some antacids. If the pain is too severe, you need to go to the doctor who will provide you medicines to reduce the acidic quality. These medications include H2 blockers and proton pump inhibitors.
If the symptoms are excessive and continuous, the doctor may perform an endoscopy. This is done with an optic camera which is placed in the stomach. The doctor injects as well as burns the ruptured vessel, to ensure that there is no more bleeding.
You can also avoid ulcers by having less acidic foods, avoiding carbonated beverages and giving up drinking and smoking.
This condition can occur from excessive alcohol consumption, disease like hemochromatosis and autoimmune diseases. It damages the liver mainly and affects the circulation of blood in the body.
When this happens, there is a shortage of blood in the body and the blood vessels collate to form varices, so that they can ensure a proper supply to the heart. But these varices can rupture easily, thus causing excessive internal bleeding.
If you find any blood in your stool or if your stool is of a bright red color, it could be a sign of cirrhosis. You could also lose consciousness and bleed excessively due to this disorder.
When these symptoms occur, it is best to go for a checkup. You must not drink at all and avoid non-steroidal medication and aspirins when you have these symptoms. Also try consuming less salt and protein in your diet. The doctor will have to stop the excessive bleeding that occurs through surgery to stop the pressure on the blood vessels.
Excessive alcohol combined with a poor diet can cause inflammation in the stomach. This is called gastritis and it results in bleeding as well as development of ulcers. If you continue to consume alcohol when your stomach lining has become inflamed, it can cause excessive blood in the vomit.Gastritis can be treated with anti-biotic therapy and acid reducing medicines. You should also avoid drinking acidic substances like soda, give up smoking, stop drinking and eat a healthy diet to treat gastritis. The doctor may also use H2 blockers, antacids and proton pump inhibitors to treat this disorder.
Drugs and medications
At times even medicines like ibuprofen, aspirin and naproxen can lead to blood in your vomit. This is because these medicines reduce the protective mucus in the stomach’s lining and cause inflammation. Aspirin also affects the blood platelets and thus prevents the blood from clotting.
Rupturing of Gastrointestinal tract
When you vomit out blood after drinking, you could end up rupturing the gastrointestinal tract. This mostly occurs in the esophagus and the vomitus contents are released into the chest. Once this has happened, it causes severe infection of your body, inflammation and can be fatal if not treated in time.
If you experience severe abdominal pain and are unable to breathe properly, it could be a sign that your gastrointestinal tract has ruptured. Other signs may include sweating profusely and severe chest and back pain.
If it is a case of rupture, then immediate surgical repair will be required and the doctor will have to remove all the vomitus contents from the chest to avoid further infection. The doctor will be able to assess whether it is this condition, based on a chest ray and you will be placed in an intensive care unit and given antibiotics.